Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 186, NWS Dodge City, KS

June 15, 2002Lane County, Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2002, 2:14 PM CDT for Lane County, Ness County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2002, 2:14 PM CDT (19:14 UTC)
Expired
Jun 15, 2002, 3:00 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Lane County, KS, Ness County, KS

What was reported inside it

TimeReportWhereRemark
Jun 15, 2:40 PM CDTHail 1Dighton, KS
Jun 15, 2:55 PM CDTThunderstorm WindRansom, KSA combine header was blown off a parked trailer.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 12:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 151914
SVRDDC
KSC101-135-152000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
213 PM CDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANE COUNTY IN WEST CENTRAL KANSAS
  NESS COUNTY IN WEST CENTRAL KANSAS

* UNTIL 300 PM CDT

* AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SHIELDS...OR ABOUT 10 MILES NORTH OF
  DIGHTON...MOVING SOUTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED
  PENDENNIS AT 220 PM CDT
  UTICA AT 230 PM CDT
  ARNOLD AT 240 PM CDT
  RANSOM AT 245 PM CDT
  NESS CITY AT 255 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  DAMAGING HAIL THE SIZE OF GOLFBALLS,
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR,

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3866 10064 3828 10064 3827 9957 3869 9962

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:02 AM CDT, 11 hours 12 minutes earlier.

Area forecast discussion, Jun 15, 3:02 AM CDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
302 AM CDT SAT JUN 15 2002

DAYS 1-2...

FOR TODAY AND TONIGHT...250 MB JET MAX NOTED ON THIS EVENINGS U/A
DATA FROM EASTERN COLORADO TO NORTHEASTERN OKLAHOMA. CONVECTION
FIRED UNDERNEATH RIGHT REAR QUAD OF AFOREMENTIONED JET MAX AND MOVED
SOUTHEAST BEFORE DIMINISHING THIS EVENING. WAA IN THE MID TROP
LEVELS STARTING IN EARNEST PER THE PROFILER DATA AND SHORT TERM
MODEL SOLUTIONS. THINK THAT MID-LEVEL WAA WILL PERSIST INTO THIS
AFTERNOON. MID/UPPER TROP WAVE EVIDENT ON WATER VAPOR LOOP OVER THE
FOUR CORNERS REGION EARLY THIS MORNING. THIS FEATURE WILL MOVE EAST
TODAY AND ENHANCE CYCLOGENESIS TO OUR SOUTHWEST THIS AFTERNOON. AS A
RESULT, LOW-LEVEL MOIST UPSLOPE WILL DEVELOP BY EARLY THIS
AFTERNOON. UPSHOT IS THAT WITH MID-LEVEL BAROCLINIC ZONE OVER THE
CWA AND AN APPROACHING SHORTWAVE TROF, THE CHANCES FOR CONVECTION
APPEAR VERY REASONABLE. THUS, WILL PLAN TO LEAVE WHAT WAS INHERITED
FROM PREVIOUS SHIFT FOR POPS TODAY AND TONIGHT. HIGHS TODAY WILL BE
SLIGHTLY COOLER THANKS TO AN INCREASE IN CLOUD OVER THE CWA. LOWS
TONIGHT WILL BE MAINLY IN THE 50S.

FOR SUNDAY...WITH LESS CLOUDS EXPECTED, HIGHS WILL BE SIMILAR TO
WHAT THE CWA EXPERIENCED TODAY. WITH NO REAL DISCERNIBLE LOW-LEVEL
FOCUSING MECHANISM EVIDENT, DECIDED TO NIL POPS CWA-WIDE. AS FOR
SUNDAY NIGHT...MAGNITUDE OF MOIST UPSLOPE SOMEWHAT IN DOUBT.
HOWEVER, GIVEN NORTHWEST FLOW REGIME AND STEEP MID-LEVEL LAPSE
RATES, THE CHANCE FOR NOCTURNAL CONVECTION STILL EXISTS, THEREFORE,
WILL SHOTGUN CHANCE POPS FOR ENTIRE CWA.

DAYS 3-7...

NO CHANGES.

THANKS FOR THE COORD ICT.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   79  58  83  59 /  70  60   0  30
GCK   80  57  84  58 /  70  60   0  30
EHA   84  58  86  58 /  40  60   0  30
LBL   83  58  85  60 /  60  60   0  30
HYS   76  57  81  58 /  70   0   0  30
P28   77  60  80  61 /  70  60   0  30

.DDC...NONE.

16

In the hours before

Local storm report, Jun 15, 9:50 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
950 AM CDT SAT JUN 15 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    12W LAKIN                 KS   1.75 IN HAIL
06/14/02   KEARNY                         SPOTTER REPORT

0901 AM    VICTORIA, SW EDGE         KS   0.75 IN HAIL
06/15/02   ELLIS                          HAIL COVERED GROUND AND
                                          STRONG WINDS ALSO REPORTED.
                                          SPOTTER REPORT

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:25 PM CDTSevere Thunderstorm WarningDDCHamilton50 min
Jun 14, 8:30 PM CDTSevere Thunderstorm WarningDDCKearny45 min
Jun 15, 9:02 AM CDTSevere Thunderstorm WarningDDCEllis28 min
Jun 15, 1:52 PM CDTSevere Thunderstorm WarningDDCScott38 min
Jun 15, 2:20 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny55 min
Jun 15, 2:29 PM CDTSevere Thunderstorm WarningDDCScott61 min
Jun 15, 2:43 PM CDTSevere Thunderstorm WarningDDCEllis62 min
Jun 15, 3:00 PM CDTSevere Thunderstorm WarningDDCLane, Ness60 min
Jun 15, 3:03 PM CDTSevere Thunderstorm WarningDDCLane, Ness57 min
Jun 15, 3:29 PM CDTSevere Thunderstorm WarningDDCTrego61 min
Jun 15, 3:39 PM CDTSevere Thunderstorm WarningDDCHodgeman21 min
Jun 15, 3:44 PM CDTSevere Thunderstorm WarningDDCFord, Gray61 min
Jun 15, 4:13 PM CDTTornado WarningDDCFinney, Haskell32 min
Jun 15, 4:47 PM CDTTornado WarningDDCHaskell28 min
Jun 15, 4:48 PM CDTSevere Thunderstorm WarningDDCGray42 min
Jun 15, 4:54 PM CDTSevere Thunderstorm WarningDDCMorton51 min
Jun 15, 5:11 PM CDTSevere Thunderstorm WarningDDCMeade49 min
Jun 15, 5:12 PM CDTSevere Thunderstorm WarningDDCSeward48 min
Jun 15, 5:16 PM CDTSevere Thunderstorm WarningDDCHaskell29 min
Jun 15, 5:28 PM CDTSevere Thunderstorm WarningDDCGrant47 min
Jun 15, 5:39 PM CDTSevere Thunderstorm WarningDDCHamilton51 min
Jun 15, 5:43 PM CDTSevere Thunderstorm WarningDDCMorton47 min
Jun 15, 5:52 PM CDTSevere Thunderstorm WarningDDCStevens38 min
Jun 15, 5:56 PM CDTSevere Thunderstorm WarningDDCSeward64 min
Jun 15, 6:16 PM CDTSevere Thunderstorm WarningDDCHaskell44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.